Alert archive / Nebraska / Tornado Warnings in 2004

Tornado Warning 37, NWS Hastings, NE

May 24, 2004Fillmore County, Thayer County, Nebraska

NWS Hastings, NE issued this tornado warning at May 24, 2004, 3:16 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 59 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2004, 3:16 PM CDT (20:16 UTC)
Expired
May 24, 2004, 4:15 PM CDT
In force
59 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Fillmore County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:37 PM CDTHAIL 1Deshler, NE
May 24, 3:37 PM CDTHAIL 1Deshler, NE
May 24, 4:02 PM CDTTORNADO2 N Hebron, NESPOTTER REPORT RELAYED FROM WFO OMAHA.
May 24, 4:02 PM CDTTORNADO2 N Hebron, NESPOTTER REPORT RELAYED THROUGH WFO OMAHA.
May 24, 4:02 PM CDTTORNADO2 N Hebron, NESPOTTER REPORT RELAYED THROUGH WFO OMAHA.
May 24, 4:07 PM CDTTORNADO5 W Hebron, NETORNADO AT INTERSECTION OF HIGHWAY 81 AND COUNTY ROAD 85H.
May 24, 4:07 PM CDTTORNADO5 W Hebron, NETORNADO AT INTERSECTION OF HIGHWAY 81 AND COUNTY ROAD 85H.
May 24, 4:15 PM CDTTORNADO5 Sw Deshler, NETORNADO STRUCK RESIDENCE AND CAUSED EXTENSIVE DAMAGE. ROOF OFF HOME. GARAGE WALLS DESTROYED. LARGE METAL OUTBUILDINGS DESTROYED AND POWER LINES DOWN. TORNADO DESTROYED 2 OUTBUILDINGS AND ONE GRAIN BIN. THREE OTHER GRAIN BINS WERE HEAVILY DAMAGED. SEVERAL LARGE
May 24, 4:16 PM CDTTORNADO5 W Hebron, NE3 TORNADOES ON GROUND...MOVING SE.
May 24, 4:16 PM CDTTORNADO5 W Hebron, NE3 TORNADOES ON GROUND...MOVING SE.
May 24, 4:17 PM CDTTORNADO5 Se Ruskin, NEOVER RURAL AREA.
May 24, 4:22 PM CDTHAIL 3Deshler, NEBASEBALL SIZE HAIL IN DESHLER.
May 24, 4:22 PM CDTHAIL 3Deshler, NEBASEBALL SIZE HAIL IN DESHLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:30 AM CDTTornado WatchSPC11 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WFUS53 KGID 242016
TORGID
NEC059-169-242115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
314 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
  THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 415 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 10 MILES SOUTHWEST OF SHICKLEY...OR ABOUT 33 MILES
  SOUTHEAST OF HASTINGS...AND MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DESHLER AROUND 325 PM CDT...
  SHICKLEY AND GRAFTON AROUND 330 PM CDT...
  CARLETON AROUND 335 PM CDT...
  GENEVA AROUND 340 PM CDT...
  BRUNING...BELVIDERE AND STRANG AROUND 345 PM CDT...
  OHIOWA...GILEAD AND EXETER AROUND 400 PM CDT...

ADDITIONAL SEVERE THUNDERSTORMS WERE LOCATED TO THE NORTH IN EASTERN 
CLAY COUNTY AND THESE WILL MOVE INTO FILLMORE COUNTY BY 320 PM CDT.
THESE THUNDERSTORMS ARE ALSO POSSIBLE OF PRODUCING A TORNADO.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4069 9781 4004 9781 4004 9739 4068 9739

$$

EWALD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 24, 3:00 PM CDT, 16 minutes earlier.

Area forecast discussion, May 24, 3:00 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CDT MON MAY 24 2004

.SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. MAIN CONCERN DURING THIS
PERIOD IS CHANCE OF PRECIPITATION EARLY THIS EVENING AND OVERNIGHT.
THERE IS GOING TO BE A FINE LINE BETWEEN WHERE THE CONVECTION IS AND
IS NOT GOING TO BE THIS EVENING. THE COLD FRONT WAS SLOWLY WORKING
EAST THIS AFTERNOON. BEHIND THE COLD FRONT ISOLATED THUNDERSTORMS
WILL BE POSSIBLE TONIGHT AS A WEAK UPPER LEVEL DISTURBANCE MOVES
ACROSS.

THUNDERSTORMS WILL END TOMORROW MORNING AS SURFACE HIGH PRESSURE
BUILDS INTO THE CENTRAL PLAINS. THIS HIGH PRESSURE SYSTEM WILL BRING
DRY WEATHER FOR THE MIDDLE PART OF THE WEEK. THE HIGH PRESSURE...
CLOUDS AND FAIRLY STRONG CAA WILL KEEP TEMPERATURES COOLER ON
TUESDAY THAN TODAY. BY WEDNESDAY THERE WILL BE A FEW LESS CLOUDS AND
WEAKER CAA SO THE TEMPERATURES WILL WARM BACK UP AGAIN.

.LONG TERM...THURSDAY THROUGH THE EXTENDED.  THURSDAY REMAINS DRY
ATTM ALTHOUGH WILL NEED TO MONITOR TRENDS AS TO POSITION OF WARM
FRONT AND SFC TROF WHILE WEAK SUBTLE WAVES MOVE OUT OF THE SOUTH
CENTRAL ROCKIES.  BETTER POTENTIAL FOR CONVECTION EXISTS FRIDAY INTO
THE WEEKEND...AS SHORTWAVE TROF LIFTS FROM THE SOUTHWEST CONUS AHEAD
OF MEAN UPPER TROF FORECAST TO CROSS THE PLAINS OVER THE WEEKEND.
MODEL DIFFERENCES ARISE ON TIMING AND STRENGTH OF UPPER TROF FOR THE
WEEKEND AND FOLLOWED TREND OF PREVIOUS FORECAST WITH TSTM CHCS THRU
SUNDAY AND COOLING TREND BEHIND COLD FRONT BY SUNDAY THEN FORECAST
DRIES BY MONDAY ON BACK SIDE OF TROF AXIS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE
FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

JCB/FAY
Hazardous weather outlook, May 24, 12:18 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1218 PM CDT MON MAY 24 2004

NEZ040-041-047>049-062>064-075>077-085>087-251200-
ADAMS-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-
NUCKOLLS-POLK-THAYER-WEBSTER-YORK-
1218 PM CDT MON MAY 24 2004

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER AFTER NOON THROUGH
EARLY EVENING ALONG AND EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS. THE HIGHEST SEVERE WEATHER
POTENTIAL WILL EXIST EAST OF HIGHWAY 14 DURING THE EARLY TO MID
AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS
AFTERNOON. HAIL UP TO GOLFBALLS AND DAMAGING WINDS TO 70 MPH ARE
LIKELY WITH THESE STORMS. TORNADOES ARE POSSIBLE MOSTLY EAST OF
HIGHWAY 14.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR
THE KANSAS...NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO
TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT
OF THESE STORMS AT THIS TIME.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS
ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE
THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE
MONITORED AND REFINED THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BY EARLY THIS AFTERNOON INTO THE
EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 14.

KSZ005>007-017>019-NEZ039-046-060-061-072>074-082>084-251200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-MITCHELL-
OSBORNE-PHELPS-PHILLIPS-ROOKS-SHERMAN-SMITH-VALLEY-
1218 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL NEBRASKA
AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER AFTER NOON THROUGH
EARLY EVENING ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.
THUNDERSTORMS WILL DEVELOP RAPIDLY EARLY THIS AFTERNOON. LARGE HAIL
AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT NEAR
THE KANSAS...NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO
TUESDAY. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT
OF THESE STORMS AT THIS TIME.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST BY THE END OF THE WEEK AS
ANOTHER SERIES OF DISTURBANCES SLIDE ACROSS THE AREA. THE SEVERE
THUNDERSTORM POTENTIAL OUT OF THESE STORMS WILL CONTINUE TO BE
MONITORED AND REFINED THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BY EARLY THIS AFTERNOON INTO THE
EARLY EVENING...ESPECIALLY ALONG AND EAST OF HIGHWAY 183.

JCB

In the hours before

Local storm report, May 24, 3:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             4 W CLAY CENTER         40.52N 98.13W
05/24/2004  0.75 INCH        CLAY               NE   CO-OP OBSERVER

&&

KISNER
Local storm report, May 24, 3:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FUNNEL CLOUD     4 SW CLAY CENTER        40.48N 98.11W
05/24/2004                   CLAY               NE   PUBLIC

0305 PM     TORNADO          5 SE DEWEESE            40.30N 98.07W
05/24/2004                   NUCKOLLS           NE   STORM CHASER

&&

KISNER
Local storm report, May 24, 3:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TORNADO          4 W DAVENPORT           40.31N 97.89W
05/24/2004                   NUCKOLLS           NE   TRAINED SPOTTER

&&

KISNER

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:55 PM CDTSevere Thunderstorm WarningGIDClay65 min
May 24, 3:07 PM CDTTornado WarningGIDNuckolls38 min
May 24, 3:10 PM CDTTornado WarningGIDClay50 min
May 24, 3:24 PM CDTSevere Thunderstorm WarningGIDYork66 min
May 24, 3:42 PM CDTTornado WarningGIDNuckolls48 min
May 24, 4:13 PM CDTTornado WarningGIDThayer32 min
May 24, 4:45 PM CDTTornado WarningGIDThayer30 min

Nearby

Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.